MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Concomitant medical products: 223855 lead, 4470 lead ,690r26 heart ring , implanted (b)(6) 2016.Ddbb1d1 defibrillator, implanted (b)(6) 2015.Additional products: heartware ventricular assist system ¿ battery, model #: 1650de / catalog #: 1650de / expiration date: 31-mar-2019 / serial #: (b)(4), udi #: (b)(4).Device available for evaluation: no.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun.Mfg date: 30-mar-2019.Labeled for single use: no.(b)(4).If log files investigation is performed, the event will be updated and a supplemental report will be sent.
 
Event or Problem Description
It was reported that the batteries showed a charge of greater than 100 percent on log files, and one of the batteries had behavior similar to power switching.The batteries were removed from service.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Product event summary: two batteries were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of the returned batteries revealed that the devices passed visual inspection and functional testing.Log file analysis revealed that the controller in use during the reported event contained a feature that records whether a power source experienced a communication error or a disconnection within each 15-minute interval.Analysis of the data log file revealed several premature power switching events that were due to communication errors and momentary disconnections involving both batteries.During the communication error the battery's relative state of charge (rsoc) values were logged between 101-201.Likewise, rsoc values between 202-220 were logged indicative of momentary disconnections.As a result, the reported event was confirmed.A power source lubrication procedure had been performed on the associated power sources in accordance with the requirements under fsca cvg-18-q4-19 on (b)(6) 2018.The most likely root cause of the reported event can be attributed to momentary disconnections due to temporary corrosion of the controller-port/power-source pins and communication errors between the controller and battery.Possible root causes of the communication errors can be attributed to momentary disconnections on the communication pins of the controller, the controller not receiving responses from the batteries, and/or due to the packet error checking method detecting bit errors.Additional products: d4: serial #:(b)(6), d9: yes, return date: 26-mar-2021 h3: yes dev rtn to mfr? yes h6: fda method code(s): b01, b15 h6: fda results code(s): c04 h6: fda conclusion code(s): d02 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key11466528
Report Number3007042319-2021-01929
Device Sequence Number3522197
Product Code DSQ
UDI-Device Identifier00888707002646
UDI-Public00888707002646
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2019
Device Model Number1650
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2021
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/30/2021
Initial Report FDA Received Date03/11/2021
Supplement Report FDA Received Date05/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age74 YR
Patient Weight53